Opioid neurotoxicity: treatment
Opioid neurotoxicity refers to neuropsychiatric symptoms associated with high dose opioids, including cognitive dysfunction, sedation, hallucinations, myoclonus, seizures, and hyperalgesia. One or all of these symptoms may be present . Neurotoxicity may occur with any opioid but is more likely to occur with those with active metabolites, such as meperidine and morphine. It may also be more common in elderly patients or those with renal failure, in which the metabolites may accumulate. Toxicity may develop within a few days to a week of starting the opioid. Other possible exacerbating factors include infection, dehydration, or simultaneous use of other psychotropic medications.
Treatment options include : observation, reducing the dose of opioids, switching to a different opioid, or using alternative analgesics. In the case of myoclonus, benzodiazepines, baclofen, or gabapentin may be useful in terminating the myoclonus. Regardless which option is chosen, it is important to continue some form of pain control.